Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 61, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 15, 2002, 6:02 PM EST for Johnson County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2002, 6:02 PM EST (23:02 UTC)
- Expired
- Jun 15, 2002, 6:45 PM EST
- In force
- 43 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Johnson County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 152302 SVRIND INC081-152345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 602 PM EST SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN CENTRAL INDIANA * UNTIL 645 PM EST * AT 600 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF GREENWOOD TO 20 MILES WEST OF TRAFALGAR...OR FROM 5 MILES SOUTHEAST OF INDIANAPOLIS TO 13 MILES NORTH OF BLOOMINGTON...MOVING SOUTHEAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WHITELAND AT 610 PM EST TRAFALGAR AT 615 PM EST PRINCES LAKES AT 620 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3963 8624 3933 8625 3935 8597 3963 8598 SALLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:30 PM EST, 3 hours 32 minutes earlier.
Area forecast discussion, Jun 15, 2:30 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 PM EST SAT JUN 15 2002 ...SCATTERED THUNDERSTORMS WILL MOVE OVER THE FORECAST AREA... THUNDERSTORMS AHEAD OF AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE OVER THE FORECAST AREA LATE THIS AFTERNOON AND EVENING. SURFACE LOW PRESSURE WAS OVER LAKE HURON THIS AFTERNOON. HIGH PRESSURE WAS OVER THE PLAINS STATES. A COLD CORE UPPER LEVEL LOW PRESSURE WAS OVER THE SURFACE LOW. AN UPPER LEVEL SHORT WAVE TROUGH WAS OVER THE UPPER MISSISSIPPI VALLEY. SKIES WERE STILL MOSTLY SUNNY OVER THE AREA...BUT CLOUDS WERE APPROACHING FROM THE NORTHWEST. MODELS NEARLY AGREE. THE UPPER TROUGH IS FORECAST TO SWING SOUTHEAST AND PASS THE AREA LATER TONIGHT. WHILE IT WILL NOT PASS BY THE END OF THE EVENING...FEEL LOSS OF HEATING WILL GREATLY REDUCE THE NUMBER OF THUNDERSTORMS BY LATE EVENING. CLOUDS WILL INCREASE THE REST OF THE AFTERNOON AND THIS EVENING...THEN DECREASE LATER TONIGHT WHEN THE UPPER TROUGH PASSES. THE UPPER LOW IS FORECAST TO MOVE FARTHER FROM THE AREA TOMORROW. DECREASE IN DEW POINTS TOMORROW SHOULD KEEP LIFTED INDEXES FROM BECOMING NEGATIVE. MODEL POPS ARE LOW. WILL KEEP DRY FORECAST FOR TOMORROW. NOT MUCH CHANGE IN THE AIR MASS. TEMPERATURES TONIGHT SHOULD BE NEAR LAST NIGHTS LOWS...AND THAT IS ABOUT WHAT GUIDANCE INDICATES. TODAYS MAV HAS WARMED A BIT TOWARD FWC AND MET FOR TOMORROW. THERE SHOULD BE A GOOD AMOUNT OF SUNSHINE...SO WILL COMPROMISE BETWEEN THE MAV AND FWC. .IND...NONE. DS
In the hours before
Local storm report, Jun 15, 5:35 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EST SAT JUN 15 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 PM GREENCASTLE IN WIND DAMAGE
06/15/02 PUTNAM TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Jun 15, 5:48 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
548 PM EST SAT JUN 15 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0546 PM AMO IN WIND DAMAGE
06/15/02 HENDRICKS NUMEROUS LIMBS AND A
FEW TREES DOWN ACROSS
THE ROADS. REPORTED BY
STORM SPOTTER.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 5:31 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Marion | 44 min |
| Jun 15, 5:32 PM EST | Severe Thunderstorm Warning | IND | Morgan, Putnam | 43 min |
| Jun 15, 6:32 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.